MAUDE Adverse Event Report: CARBOFIX ORTHOPEDICS LTD. CARBOCLEAR PEDICLE SCREW SYSTEM (ROD)

CARBOFIX ORTHOPEDICS LTD. CARBOCLEAR PEDICLE SCREW SYSTEM (ROD)
Model Number TYPE 4 ROD
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Paralysis (1997); Spinal Cord Injury (2432)
Date of Event 03/31/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An oncology patient underwent fixation surgery from t12 to s2 vertebrae with l3 and part of l4 vertebrae removed.A fibula bone and a cage were used for anterior support.Imaging of the case were not available to the company at the time of this report.According to the (b)(4) distributor, imaging performed two days after the operation, revealed angling of the fibula strut anteriorly at the proximal end and subsiding of the cage.Four weeks post-operation, during patient extension, the rods broke.Imaging performed after the rods' breakage showed fibula strut angled posteriorly at the anterior end.Examination of the production records of the involved rods indicated they were manufactured according to specification.Examination of the rods themselves did not reveal any deviation from specification.It is the company's conclusion that the use of the fibula bone and cage as anterior support and the migration/subsidence caused an unreasonable load on the rods and as a result led to their breakage.
 
Event or Problem Description
The carboclear system was implanted in (b)(6) for fixation surgery of an oncological patient (t12-s2).L3 vertebra and part of l4 vertebra were removed due to a tumor.A fibula bone and a cage were used as support along with carbofix system's components (rods, screws, locking elements and transverse connectors).Imaging of the case were not available to the company at the time of this report.According to the (b)(4) distributor, imaging conducted two days post-operation indicated that the fibula strut angled and the cage subsided.Approximately 4 weeks post-operation, while the patient was hoisted out of bed, the two long rods connecting the t12 and s2 vertebrae broke.The cage, fibula bone, screws and rods were removed the following day.A new vbr, pedicle screws and rods were implanted.

Brand Name
CARBOCLEAR PEDICLE SCREW SYSTEM (ROD)
Common Device Name
PEDICLE SCREW SYSTEM (ROD)
Manufacturer (Section D)
CARBOFIX ORTHOPEDICS LTD.
11 ha'hoshlim street
4672411
herzeliya,
IS 
MDR Report Key11744190
Report Number9615128-2021-00002
Device Sequence Number17193533
Product Code NKB
UDI-Device Identifier07290109336367
UDI-Public(01)07290109336367(17)250701(10)79321
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173487
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/01/2025
Device Model NumberTYPE 4 ROD
Device Catalogue NumberPNNSR6270
Device Lot Number79321
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/01/2021
Initial Report FDA Received Date04/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age59 YR